Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 271, NWS Bismarck, ND

September 12, 2018McLean County, Mercer County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Sep 12, 2018, 11:09 PM CDT for McLean County, Mercer County, North Dakota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2018, 11:09 PM CDT (04:09 UTC)
Expired
Sep 12, 2018, 11:39 PM CDT
In force
30 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties McLean County, ND, Mercer County, ND

The radar

The Bismarck radar (KBIS), 105 km from the middle of the area, began a volume at 04:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 4.2 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2018-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 233 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2018-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 523 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
233 J/kg
Mixed-layer CIN
-728 J/kg
Mixed-layer LCL
1374 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
523 m²/s²
0-3 km storm-relative helicity
723 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

209 
WUUS53 KBIS 130409
SVRBIS
NDC055-057-130515-
/O.NEW.KBIS.SV.W.0271.180913T0409Z-180913T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
1109 PM CDT WED SEP 12 2018

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Northwestern McLean County in south central North Dakota...
  Northern Mercer County in south central North Dakota...

* Until 1215 AM CDT.

* At 1108 PM CDT, a severe thunderstorm was located near Beulah Bay
  Recreation Area, or 15 miles southwest of Garrison, moving
  northeast at 55 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Garrison and Fort Stevenson State Park around 1125 PM CDT.
  Max around 1140 PM CDT.
  Benedict around 1150 PM CDT.

Other locations impacted by this severe thunderstorm include Ruso,
Dakota Waters Recreation Area, Emmet and White Shield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4733 10152 4733 10221 4785 10174 4785 10085
TIME...MOT...LOC 0408Z 223DEG 47KT 4752 10170 

HAIL...1.00IN
WIND...<50MPH
 
$$

HOLLAN
2 follow-up statements
707 
WWUS53 KBIS 130427
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
1127 PM CDT WED SEP 12 2018

NDC055-057-130515-
/O.CON.KBIS.SV.W.0271.000000T0000Z-180913T0515Z/
McLean ND-Mercer ND-
1127 PM CDT WED SEP 12 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR NORTHWESTERN MCLEAN AND NORTHERN MERCER COUNTIES...

At 1126 PM CDT, a severe thunderstorm was located near Garrison,
moving northeast at 60 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Max around 1135 PM CDT.
  Benedict around 1145 PM CDT.

Other locations impacted by this severe thunderstorm include Ruso,
Dakota Waters Recreation Area, Emmet and White Shield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4745 10137 4734 10196 4736 10211 4756 10200
      4785 10174 4785 10085
TIME...MOT...LOC 0426Z 227DEG 52KT 4770 10138 

HAIL...1.00IN
WIND...<50MPH
 
$$

HOLLAN
109 
WWUS53 KBIS 130439
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
1139 PM CDT WED SEP 12 2018

NDC055-057-130447-
/O.CAN.KBIS.SV.W.0271.000000T0000Z-180913T0515Z/
McLean ND-Mercer ND-
1139 PM CDT WED SEP 12 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MCLEAN AND
NORTHERN MERCER COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits. Therefore, the warning has been cancelled.

A Severe Thunderstorm Warning still remains in effect for central 
McLean, northwestern Oliver, and central Mercer Counties until 1215 
AM CDT.

LAT...LON 4745 10137 4734 10196 4736 10211 4756 10200
      4785 10174 4785 10085
TIME...MOT...LOC 0435Z 223DEG 47KT 4781 10122 

$$

HOLLAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 9:17 PM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Sep 12, 9:17 PM CDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
917 PM CDT Wed Sep 12 2018

.UPDATE...
Issued at 917 PM CDT Wed Sep 12 2018

Convection began after 7 pm in southern Manitoba, and now has
developed southwestward into the Turtle Mountains and McHenry
County. Smaller cells developing southwest of that in the
Dickinson/Hettinger area. CAMs continue to show this northeast to
southwest arc for best chances of development, increasing in areal
coverage and intensity through around midnight/2 am cdt, then the
area of showers and thunderstorms moving eastward, finally exiting
the Turtle Mountains/Devils Lake Basin by around 3 am cdt.

The 00z Bismarck sounding indicated very unstable above the cool
surface layer, with strong southwesterly winds aloft creating decent
bulk shear.

We collaborated with the Storm Prediction Center...and the thinking
is for chances of large hail late this evening when thunderstorms
are more isolated, then later tonight the hail threat should
decrease as storms congeal into lines. This is when the threat of
heavy rain over any locale is possible, as thunderstorms continue to
develop and move northeastward along the same lines (training
storms).

UPDATE Issued at 623 PM CDT Wed Sep 12 2018

Main concern for tonight is whether we will have initiation of
showers and thunderstorms before 10 pm cdt or not until after 9-10
pm. Latest iterations of CAMs indicating instability at mid levels,
and evidence of increasing mid level altocumulus clouds above the
cool surface layer. CAMs appear to hold off most of the convection
until the mid level shortwave energy impulses arrive in western ND
around 9-10 pm cdt. The surface warm front has lifted farther north,
entering southern ND where temperatures have reached the upper
80s/90F around Fort Yates/Oakes. The h925/h850 low level jet
continues to bring warm advection and increasing moisture northward
as per mesoscale analysis. So far we are capped above the cool
surface layer, but we think the frontogenesis expected with the
approaching mid level waves from the west should win out, resulting
in an outbreak of showers and thunderstorms, mainly southwest to
northeast - Dickinson to Minot/Rugby to the Turtle Mountains having
the best chances of measurable rainfall. The threat of strong to
possibly severe hail remains as well...likely quarter sized or less.
Latest CAMs indicate this round of showers to end in the Turtle
Mountains/Devils Lake Basin by 3-4 am cdt.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 130 PM CDT Wed Sep 12 2018

The main forecast issues in the short term period will be
thunderstorm chances and location, as well as aviation hazards.
Will discuss the Aviation hazards in the Aviation discussion
below.

As far as convection tonight, it appears the threat for widespread
severe weather continues to diminish. We remain under an unstable
airmass aloft but the lower levels continue to remain capped south
of a northward lifting warm front, and quite cool north of the
warm front. If we would be able to generate convection, there
remains the potential for some hail, possibly up to quarter size,
but that appears to be the only main threat. The problem remains
that although we also remain in a broad southwest flow, there is
no strong trigger as the upper jet extends from southwest Montana
into central Manitoba with mostly channeled vorticity within this
region, and the entrance and exit regions also remain away from
the forecast area. CAMS are still hinting at enough forcing to
trigger some convection tonight but the number of CAMS indicating
strong convection over the area is decreasing. In addition,
earlier iterations of the CAMS were depicting convection farther
west into west central ND. This is also a trend that is becoming
less and less certain. Latest ESRL HRRR shows very little
convection over western and central ND tonight. The NSSL-WRF
depicts some convection over the north central around 02-06 UTC,
with the threat of hail confined to mainly the Turtle Mountains
area. We trended lower with pops tonight and limited the areal
extent of scattered to numerous showers and scattered
thunderstorms to mainly the east end of Lake Sakakawea to the
Turtle Mountains.

After midnight the convection quickly becomes limited to the far
north central, then tapers to just showers by 12UTC Thursday.
Thursday morning we kept some shower activity remaining from the
Turtle Mountains into the James River Valley. Later shifts may
need to look at extending pops into the afternoon over the JRV
into south central ND as steep lapse rates and and 2D fg forcing
remain, but synoptic forcing has moved east of this area so
confidence is not high at this time for adding light shower
activity to a previously dry forecast.

.LONG TERM...(Thursday night through Wednesday)
Issued at 130 PM CDT Wed Sep 12 2018

The forecast area remains within a broad southwest flow through
the upcoming weekend and into early next week. Temperatures will
remain fairly uniform, in the 60s north and 70s south. We may see
some lower to mid 80s along and south of the interstate Saturday
and Sunday, but then cool down into the 60s across the entire
forecast area early next week. With the aforementioned southwest
flow we can't rule out a shower or thunderstorms at least
somewhere in the CWA each day, but overall precipitation chances
will be light. A stronger shortwave moves through the region
either Sunday afternoon (ECMWF) or Monday (GFS) and may bring
better chances of showers and thunderstorms, before possibly a
little quieter period develops as we head into the middle of next
week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 623 PM CDT Wed Sep 12 2018

MVFR ceilings in stratus remain at KMOT to begin the 00Z TAF period.
Tonight look for showers and thunderstorms to develop mainly after
03z mainly from KDIK to KMOT with areas of MVFR to IFR ceilings and
visibilities. Late tonight precipitation will move east but MVFR to
IFR ceilings will spread south and east affecting KMOT-KDIK-KBIS-
KJMS Thursday morning. Moderate east to southeast flow this evening
will turn northerly tonight into Thursday morning from west to
east.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JV
SHORT TERM...TWH
LONG TERM...TWH
AVIATION...JV
Hazardous weather outlook, Sep 12, 8:12 PM CDT, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
812 PM CDT Wed Sep 12 2018

NDZ002>005-010>013-018>023-032>036-040>042-044-140115-
Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-
Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Billings-Stark-Morton-
Burleigh-Kidder-Slope-Hettinger-Grant-Adams-
812 PM CDT Wed Sep 12 2018 /712 PM MDT Wed Sep 12 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

Scattered showers and thunderstorms are expected to develop
across western into north central North Dakota this evening and
into the overnight, especially between 8 PM and 3 AM CDT, or 7 PM
to 3 AM MDT. A few storms may be strong to severe. Large hail to
quarter size and dangerous lightning are expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance of hit and miss showers and thunderstorms
through the upcoming weekend. Severe weather is not expected at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening across western and
north central North Dakota.

NDZ001-009-017-025-031-037-043-045>048-050-051-140115-
Divide-Williams-McKenzie-Foster-Golden Valley-Stutsman-Bowman-
Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
812 PM CDT Wed Sep 12 2018 /712 PM MDT Wed Sep 12 2018/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, southeast North Dakota, and
southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance of hit and miss showers and thunderstorms
through the upcoming weekend. Severe weather is not expected at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

JV

In the hours before

Special weather statement, Sep 12, 9:25 PM CDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Bismarck ND
925 PM CDT WED SEP 12 2018

NDZ004-005-013-130315-
Bottineau ND-Rolette ND-Pierce ND-
925 PM CDT WED SEP 12 2018

...AREA OF STRONG THUNDERSTORMS DEVELOPING OVER BOTTINEAU...
NORTHWESTERN PIERCE AND ROLETTE COUNTIES...

At 924 PM CDT, strong thunderstorms were developing along a line
extending from 7 miles south of Souris to near Dunseith to 6 miles
southwest of Rolette. Movement was northeast at 55 mph.

Penny size hail will be possible with these storms.

Locations impacted include...
Bottineau, Rolla, Dunseith, Rolette, St. John, Willow City, Souris,
Lake Metigoshe State Park, Barton, International Peace Garden,
Belcourt, Shell Valley, Kramer, Gardena, Mylo, Overly, Thorne,
Carbury, Nanson and Omemee.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4873 9953 4872 9949 4864 9950 4844 10014
      4850 10028 4855 10028 4854 10038 4855 10041
      4863 10041 4863 10060 4876 10090 4900 10067
      4900 9952
TIME...MOT...LOC 0224Z 219DEG 47KT 4881 10072 4878 10010 4860 9996

HOLLAN
Special weather statement, Sep 12, 10:33 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1033 PM CDT WED SEP 12 2018

NDZ004-130415-
Bottineau ND-
1033 PM CDT WED SEP 12 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN BOTTINEAU
COUNTY UNTIL 1115 PM CDT...

At 1033 PM CDT, strong thunderstorms were clustered 5 miles west of
Westhope, or 19 miles northeast of Mohall, moving northeast at 50
mph.

Half inch hail and wind gusts to 40 mph will be possible with these
storms.

Locations impacted include...
Westhope, Maxbass, Souris, Antler, Landa and Roth.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

Campers should move to a sturdy shelter until this storm passes.

&&

LAT...LON 4899 10042 4862 10130 4884 10150 4900 10135
TIME...MOT...LOC 0333Z 224DEG 42KT 4890 10114

VINING
Special weather statement, Sep 12, 10:46 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1046 PM CDT WED SEP 12 2018

NDZ010>012-018>021-033-034-040>044-130430-
Grant ND-Hettinger ND-Oliver ND-Mercer ND-McLean ND-Morton ND-
Slope ND-Dunn ND-McHenry ND-Mountrail ND-Stark ND-Ward ND-Adams ND-
Bowman ND-
1046 PM CDT WED SEP 12 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWEST TO NORTH
CENTRAL NORTH DAKOTA UNTIL 1130 PM CDT/1030 PM MDT/...

At 1045 PM CDT/945 PM MDT/, strong thunderstorms were located along a
line extending from 9 miles northeast of Rice Lake to 11 miles north
of Hettinger. Movement was northeast at 60 mph.

Penny size hail will be possible with these storms.

Locations impacted include...
Minot, Beulah, Garrison, Glen Ullin, Mott, Hazen, Velva, Burlington,
Surrey, Hebron, New England, Richardton, Stanton, Sawyer, Max,
Granville, Gladstone, Zap, New Leipzig and Riverdale.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4820 10177 4856 10041 4621 10200 4617 10316
TIME...MOT...LOC 0345Z 223DEG 52KT 4808 10136 4616 10269

HOLLAN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 9:25 PM CDTSpecial Weather StatementBISBottineau, Rolette50 min
Sep 12, 10:33 PM CDTSpecial Weather StatementBISBottineau42 min
Sep 12, 10:46 PM CDTSpecial Weather StatementBISHettinger, McHenry, McLean, Mercer, Stark, Ward44 min
Sep 12, 11:15 PM CDTSevere Thunderstorm WarningBISMcLean, Mercer, Oliver60 min
Sep 12, 11:32 PM CDTSpecial Weather StatementBISMcHenry58 min
Sep 12, 11:53 PM CDTSpecial Weather StatementBISMorton37 min
Sep 13, 12:01 AM CDTSpecial Weather StatementBISBottineau44 min
Sep 13, 12:24 AM CDTSpecial Weather StatementBISMcLean, Mercer, Oliver51 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.